View Mobile Site

Ask Dr. Gott 3/6

Pain leaves woman's arms weak

DEAR DR. GOTT: I have enjoyed reading your column and am always impressed with your compassion and common sense. Now I have a mystery for you.
    I am a 56-year-old female in fair shape. For several months I have been experiencing a terrible dull, aching pain in my right arm. The pain is not in my joints but seems to run through the muscles of my arm from shoulder to wrist, mainly in my upper arm. The pain resembles the pain you feel from a tetanus shot. The pain usually starts in the late afternoon, increasing until I fall asleep (after tossing and turning due to the pain) and is virtually gone in the morning.
    Pain relievers do not seem to help, nor does stretching the arm. I have noticed an increased weakness in my right arm, and sometimes I need to support it with my left to complete a task. Actually, I used to lift weights and noticed that my right arm had started to become noticeably weaker than the left a few years ago. I am right handed, and, prior to that, my right arm was always stronger.
    I have been to an arthritis specialist who said this pain was not arthritis. I had neurological testing done, and there is no nerve damage; everything is normal. One doctor said it was bursitis and gave me an injection that helped, but it has now worn off and the pain is returning.
    DEAR READER: I do not know the cause of your arm pain and weakness, but I suggest that you see a rheumatologist, who can check you for a primary muscle disorder, such as lupus or fibromyalgia. If your pain and weakness are not nerve related, you must focus on the muscles in the arm as the next step.
    To give you related information, I am sending you a copy of my Health Report "Medical Specialists."

    DEAR DR. GOTT: My 16-year-old nephew from Miami, Fla., plays competitive tennis and is in the sun from four to five hours every day.
    Two years ago, his doctor prescribed a daily dose of tetracycline to prevent sun-related skin problems. He is still taking the antibiotic. His facial skin is a rough red.
    During the past year, he has started using a SPF 30 sunscreen. Is it advisable to continue using the tetracycline? I am concerned that he might be doing irreparable damage to his skin and his immune system.
    DEAR READER: I suggest that he stop taking the tetracycline, an antibiotic that can cause severe sensitivity to direct sunlight, with accompanying rash and pain. Should his complexion fail to improve, he should be examined and treated by a dermatologist.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...